Wyoming, 2010

Heavy Snow in Wyoming, May 10 to 12, 2010

May 10 to 12, 2010 · NWS RIW · 9 events in 9 counties and zones

A strong, moisture rich Pacific storm system moved south of Wyoming, creating favorable conditions for heavy upslope snowfall in areas east of the Continental Divide. Up to 39 inches of snow fell in the southern Wind River Mountains, and a foot of snow fell in adjacent areas of the Wind River Basin.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A strong, moisture rich Pacific storm system moved south of Wyoming, creating favorable conditions for heavy upslope snowfall in areas east of the Continental Divide. Up to 39 inches of snow fell in the southern Wind River Mountains, and a foot of snow fell in adjacent areas of the Wind River Basin. Significant snow also fell in the southern Absaroka Range and southern Bighorn Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 10, 2:42 AM MST, 18 minutes earlier.

Area forecast discussion, May 10, 2:42 AM MST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
342 AM MDT MON MAY 10 2010

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
SHOWER ACTIVITY CONTINUES TO IMPACT MUCH OF CENTRAL WYOMING THIS
MORNING. PERIODS OF SHOWER ACTIVITY ARE EXPECTED TO REMAIN OVER
MUCH OF CENTRAL...WESTERN AND SOUTHERN WYOMING FOR THE NEXT COUPLE
OF DAYS DUE TO A SERIES OF SYSTEMS IMPACTING THE STATE.

THE FIRST OF THESE SYSTEMS...A WAVE OF LOW PRESSURE ALREADY
IMPACTING THE CWA WILL MOVE OUT OF THE AREA LATE THIS EVENING. A
VERY BRIEF TRANSITORY RIDGE WILL DEVELOP OVER THE AREA DURING THE
OVERNIGHT HOURS...ALLOWING SOME AREAS TO SEE DECREASED PRECIPITATION
THROUGH THE EARLY MORNING HOURS OF TUESDAY.

THE NEXT SYSTEM IS A STRONG AREA OF LOW PRESSURE WHICH WILL MOVE
OFF THE CALIFORNIA COAST EARLY TUESDAY MORNING AND QUICKLY MOVE
TOWARDS THE STATE. THIS SECOND SYSTEM IS EXPECTED TO HAVE MUCH
MORE IMPACT OVER THE STATE...ESPECIALLY AS IT INCREASES SHOWER
ACTIVITY OVER UPSLOPE FAVORED AREAS TUESDAY MORNING. THIS
SYSTEM...WHICH WILL DRAMATICALLY COOL H7 TEMPERATURES ACROSS THE
AREA WILL KEEP SHOWER ACTIVITY ACROSS THE AREA THROUGH WEDNESDAY
AFTERNOON. AS THE SYSTEM MOVES EASTWARD...IT IS EXPECTED TO MOVE
ALONG THE SOUTHERN THIRD OF THE CWA WITH POTENTIALLY SIGNIFICANT
SNOWFALL ACCUMULATIONS EXPECTED OVER THE CENTRAL MOUNTAINS AND
VALLEYS. WINTER STORM WATCHES HAVE BEEN ISSUED TO ACCOUNT FOR
THIS POTENTIALLY SIGNIFICANT SNOWFALL. THE UPSLOPE FAVORED AREAS
WILL SEE SNOWFALL BEGIN TUESDAY MORNING...WITH THE CENTRAL BASINS
AND CASPER MOUNTAINS EXPERIENCING INCREASED SNOWFALL TUESDAY
AFTERNOON. SEE ISSUED WINTER WEATHER HIGHLIGHTS FOR FURTHER
DETAILS PERTAINING TO POTENTIAL SNOWFALL AMOUNTS AND TIMING
RELATING TO THIS SYSTEM.

IN GENERAL...BOTH SYSTEM WILL LEAVE COOLER TEMPERATURES ACROSS THE
CWA THROUGH WEDNESDAY. GUSTY NORTHEAST WIND MAY ACCOMPANY THE
SECOND SYSTEM WHICH MAY CREATE BLOWING AND DRIFTING SNOW AND
REDUCED VISIBILITIES.

.LONG TERM...THURSDAY THROUGH MONDAY
COOL...UNSTABLE AIRMASS REMAINS OVER THE AREA THURSDAY WITH ISOLATED
TO SCATTERED RAIN AND SNOW SHOWERS.  WARMING DRYING TREND FOLLOWS
FRIDAY AND OVER THE WEEKEND WITH TEMPERATURES NEAR OR SLIGHTLY ABOVE
NORMAL SUNDAY AND MONDAY.

MEDIUM-RANGE MODELS CONTINUE TO SHOW OVERALL TREND TOWARD SLOWER
PROGRESSION OF UPPER TROUGH OUT OF THE ROCKIES THURSDAY AND FRIDAY
WITH BOTH GFS AND ECMWF SHOWING WEAK SHORTWAVES IN NORTHERLY FLOW
OVER WYOMING THURSDAY BEHIND MAIN UPPER LOW...WITH COOL N-E UPSLOPE
FLOW LINGERING IN THE LOWER LEVELS.  FORECAST MAINTAINS SCATTERED
RAIN AND SNOW SHOWERS OVER MOUNTAINS AND UPSLOPE FAVORED AREAS WITH
TEMPERATURES ON THE COOL SIDE OF GUIDANCE.  REMNANTS OF UPPER TROUGH
CONTINUE TO SLOWLY FILL THROUGH FRIDAY WITH AIRMASS DRYING OUT AND
WARMING.  GFS AND TO A GREATER EXTENT...ECMWF...SHOW SPLIT FLOW
DEVELOPING ALONG THE WEST COAST OVER THE WEEKEND WITH LESS
AMPLIFICATION OF RIDGE OVER THE ROCKIES RESULTING IN LOWER HEIGHTS
AND NOT QUITE THE WARMING TREND SEEN IN PREVIOUS RUNS.  FORECAST
CONTINUES TO PREFER LESS PROGRESSIVE ECMWF OVER THE EASTERN PACIFIC
AND LESS RIDGING OVER ROCKIES OVER THE WEEKEND INTO EARLY NEXT WEEK.
HOWEVER...A SIGNIFICANT WARMING TREND IS STILL IN STORE OVER THE
WEEKEND RELATIVE TO THE NEXT FEW DAYS.  MODELS AGREE ON CONTINUED
AMPLIFICATION OF RIDGE OVER ROCKIES AND GREAT PLAINS EARLY NEXT WEEK
AS TROUGH SHARPENS OVER EASTERN PACIFIC.  WARMING TREND CONTINUES
INTO EARLY NEXT WEEK WITH MOSTLY DRY CONDITIONS AS HEIGHTS CONTINUE
TO BUILD OVER THE ROCKIES.

&&

.AVIATION...
THE FIRST OF TWO STORM SYSTEMS WILL AFFECT THE AREA TODAY...BEFORE
THE NEXT ONE BEGINS TO AFFECT THE WEST LATE TONIGHT. WIDESPREAD MVFR
CEILINGS WITH AREAS OF IFR CEILINGS/VISIBILITIES IN PRECIP ARE
LIKELY...ESPECIALLY OVER JOHNSON...FREMONT AND NATRONA COUNTIES
TODAY...BUT ALL AREAS HAVE A DECENT CHANCE FOR PERIODS OF MVFR
CONDITIONS WITH LCL IFR CONDITIONS IN PRECIP.  MOUNTAINS WILL BE
OBSCURED.  HAVE HIT KCPR...KRIW...KLND TAFS THE HARDEST WITH
PRECIP/WORSE CONDITIONS.  CONDITIONS ARE EXPECTED TO IMPROVE
SOMEWHAT BY MID TO LATE AFTERNOON...ESPECIALLY EAST OF THE DIVIDE AS
THE FIRST SYSTEM EXITS THE AREA.  AT THE SAME TIME AREAS WEST OF THE
DIVIDE WILL BEGIN TO DETERIORATE LATE AFTERNOON INTO THE EVENING AS
THE SECOND STORM SYSTEM APPROACHES.  THE RAIN/SNOW ELEVATION WILL
VARY FROM 5000 TO 6500 FT MSL TODAY...EAST OF THE DIVIDE...AND 6500
TO 7500 FT MSL WEST OF THE DIVIDE AND OVER SWEETWATER COUNTY.  NORTH
TO NORTHEAST WINDS OF 10-20KTS WILL BE COMMON TODAY...WITH WINDS
WEAKENING OVERNIGHT.

&&

.FIRE WEATHER...
SHOWER ACTIVITY WILL REMAIN OVER PORTIONS OF THE FORECAST AREA FOR
THE NEXT FEW DAYS. TUESDAY WILL SEE A POTENTIALLY STRONG AREA OF
LOW PRESSURE IMPACTING THE STATE...WHICH WILL CREATE INCREASED
AREAS OF SNOWFALL. SNOW LEVELS ARE EXPECTED TO DECREASE THROUGHOUT
TUESDAY WITH PERIODS OF POTENTIALLY HEAVY SNOWFALL ANTICIPATED
ACROSS THE CENTRAL MOUNTAINS. WINTER WEATHER HIGHLIGHTS HAVE BEEN
ISSUED FOR PORTIONS OF CENTRAL WYOMING. PLEASE VISIT THE WINTER
STORM PRODUCT...WSWRIW...FOR DETAILS CONCERNING THIS UPCOMING
SYSTEM. POOR SMOKE DISPERSAL GENERALLY EXPECTED TODAY...THOUGH
INCREASING WIND ON TUESDAY WILL BRING PERIODS OF GOOD TO FAIR
SMOKE DISPERSAL.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY
AFTERNOON WYZ017-019-020-022.

WINTER STORM WATCH FROM TUESDAY MORNING THROUGH WEDNESDAY
AFTERNOON WYZ015-016-018.

&&

SHORT TERM...BRANHAM
LONG TERM...AEM
AVIATION...WM
FIRE WEATHER...BRANHAM
Hazardous weather outlook, May 9, 4:00 AM MST, 23 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT SUN MAY 9 2010

WYZ001>020-022>030-101100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT SUN MAY 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOWFALL COVERAGE IS EXPECTED TO INCREASE TUESDAY AS AN AREA OF LOW
PRESSURE IMPACTS THE STATE. THIS SYSTEM WILL INTRODUCE ENHANCED
UPSLOPE SNOWFALL TO THE CENTRAL MOUNTAINS. SNOWFALL...WHICH WILL
CONTINUE THROUGH WEDNESDAY MAY BE HEAVY AT TIMES WITH POTENTIALLY
SIGNIFICANT ACCUMULATIONS EXPECTED BY WEDNESDAY EVENING. IN ADDITION
TO THE UPSLOPE FAVORED AREAS...SOUTHERN WYOMING INCLUDING SWEETWATER
AND LINCOLN COUNTIES APPEAR FAVORABLE FOR THE HEAVIER SNOWFALL
AMOUNTS. STRONG EASTERLY WIND MAY RESULT IN BLOWING AND DRIFTING SNOW
WITH LATE SEASON WINTER DRIVING CONDITIONS ACROSS SOUTH PASS AND THE
INTERSTATE 80 CORRIDOR TUESDAY AND WEDNESDAY.  ROADS AND HIGHWAYS ARE
LIKELY TO BECOME SLUSHY OR SNOW-PACKED ABOVE 6000 FEET WITH MAINLY
WET ROADS EXPECTED BELOW 6000 FEET ON TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 heavy snow. Local standard time, as filed.

Heavy Snow, Green Mountains & Rattlesnake Range

When
May 10, 3:00 AM MST to May 12, 7:00 AM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Reported by
COOP Observer
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

Heavy Snow, Owl Creek & Bridger Mountains

When
May 10, 1:00 PM MST to May 11, 7:00 PM MST
Where
Owl Creek & Bridger Mountains forecast zone
Reported by
SNOTEL
Coordinates
43.241, -107.957 (the zone’s center; the record gives no point)

Heavy Snow, Salt River & Wyoming Ranges

When
May 10, 10:00 PM MST to May 11, 10:00 PM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
SNOTEL
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

Heavy Snow, Wind River Mountains East

When
May 11, 1:00 AM MST to May 12, 2:00 PM MST
Where
Wind River Mountains East forecast zone
Reported by
SNOTEL
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Heavy Snow, Absaroka Mountains

When
May 11, 2:00 AM MST to May 12, 1:00 PM MST
Where
Absaroka Mountains forecast zone
Reported by
SNOTEL
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

Heavy Snow, Bighorn Mountains Southeast

When
May 11, 5:00 AM MST to May 12, 4:00 PM MST
Where
Bighorn Mountains Southeast forecast zone
Reported by
SNOTEL
Coordinates
43.635, -107.022 (the zone’s center; the record gives no point)

Heavy Snow, Lander Foothills

When
May 11, 5:00 AM MST to May 12, 1:00 PM MST
Where
Lander Foothills forecast zone
Reported by
CoCoRaHS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

Heavy Snow, Wind River Basin

When
May 11, 7:00 AM MST to May 12, 6:00 PM MST
Where
Wind River Basin forecast zone
Reported by
NWS Employee
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

Heavy Snow, Upper Wind River Basin

When
May 11, 9:00 AM MST to May 12, 6:00 AM MST
Where
Upper Wind River Basin forecast zone
Reported by
Post Office
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229247, 229241, 229248, 229243, 229157, 229242, 229246, 229245, 229244.